Alert archive / Colorado / Special Weather Statements in 2018
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Aug 3, 2018, 1:13 PM MDT for Las Animas County, Colorado. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2018, 1:13 PM MDT (19:13 UTC)
- Expired
- Aug 3, 2018, 1:30 PM MDT
- In force
- 17 min
- Issued by
- NWS Pueblo, CO
County Las Animas County, CO
The radar
The Pueblo radar (KPUX), 154 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.2 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -222 J/kg
- Mixed-layer LCL
- 1700 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
081 WWUS85 KPUB 031913 SPSPUB Special Weather Statement National Weather Service Pueblo CO 113 PM MDT FRI AUG 3 2018 COZ074-088-031930- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 113 PM MDT FRI AUG 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY UNTIL 130 PM MDT... At 112 PM MDT, Doppler radar was tracking a strong thunderstorm near Starkville, or near Trinidad, moving east at 10 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Trinidad, Cokedale, and Starkville. LAT...LON 3715 10467 3725 10440 3699 10432 3699 10462 TIME...MOT...LOC 1912Z 255DEG 11KT 3708 10456 $$ 28
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 3, 11:44 AM MDT, 1 hour 29 minutes earlier.
Area forecast discussion, Aug 3, 11:44 AM MDT, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1144 AM MDT Fri Aug 3 2018 .SHORT TERM...(Today and tonight) Issued at 408 AM MDT Fri Aug 3 2018 ...Shortwave and Increasing Moisture Headed this Way... A shortwave is currently positioned along the western Colorado border, headed eastward. Models have this wave crossing the I25 corridor around noon and then tracking east-southeastward to a position along an Eads to Trinidad line by 6 pm, and then mostly out of Colorado by midnight. Satellite imagery this morning indicates the wave is entraining a considerable amount of monsoon moisture has it moves east. Satellite derived Total Precipitable Water (TPW) estimates have been increasing from west to east across the forecast area overnight. Values were fairly uniformly 75-100 percent of normal at 6 pm. Since then, they have risen to 100-140 percent of normal along and west of the Sangre de Cristos, while values east of the Sangres are now 90 to 115 percent of average. TPWs advecting into southern Colorado from the west are uniformly 130-150 percent of average over all of Utah. So, moist air will continue to advect into the area today. The shortwave is already producing widespread showers and a few thunderstorms over the western slope areas of Colorado this morning. Really, this is pretty impressive lift for Colorado at night in the summertime. From radar, it looks like the best forcing with this wave is along and east of the shortwave axis along the western Colorado border up to about the Continental Divide. Even a few spotty storms have been occurring as far east as the eastern mountains and I-25 corridor this morning, including some light rain showers passing over the Spring Fire Scar. As the lift from the shortwave interacts with the increasing moisture and afternoon heating, we should develop quite a few showers and storms around the area this afternoon into the evening. Probably the best, most intense activity, will develop along and east of the mountains and then become increasingly more widespread as it heads east through the late afternoon into the evening. Still not a lot of shear showing up with bulk values only about 30 knots over northern areas at best. So, not a whole lot of severe threat. However, as the storms organize and become more linear over the far eastern plains in the afternoon, there is the potential for a few marginally severe storms, producing 60 mph winds and quarter size hail. Otherwise, the primary concerns will be for locally heavy rain, lightning, wind gusts to 50 mph, and flash flooding (mainly on burn scars.) Folks in and near the burn scars should remain alert today and be prepared to activate flash flood safety plans if necessary. .LONG TERM...(Saturday through Thursday) Issued at 408 AM MDT Fri Aug 3 2018 Saturday...Relatively flat upper ridge will persist over the southern US, keeping light west to southwest flow aloft in place across the region. Limited moisture will allow for diurnal isolated to low-end scattered pops, mainly tied to the higher terrain. Temps are expected to warm into the 90s for the plains, and 80s for the high valleys. Sunday...An upper disturbance starts to track across the northern Rockies, which will flatten the ridge aloft even moreso and help zonal flow develop across the region. Shower and storm chances look similar to Sat, though there may be more activity across the plains through the evening as the upper shortwave approaches from the north. Westerly flow aloft coupled with a tightening pressure gradient should produce a very warm day, and the warmest day of the extended period with highs in the 90s to around 100F for the plains, and 80s to around 90F for the high valleys. Monday and Tuesday...A couple of things happen on Mon that will heighten precip chances for the forecast area both Mon and Tue. First, the upper disturbance to the north the previous night will push a cold front down into Colorado late Sun into Mon, with the resulting easterly llvl flow remaining in place both days. Second, the upper ridge begins to amplify and build to the west, with the ridge axis developing over the western third of the country. This will place Colorado under northwest flow aloft, which equals an active weather pattern. Increased cloud cover and precip chances will mean cooler temps for the forecast area, with max temps in the mid 80s to mid 90s for the plains, and 80s for the high valleys. Wednesday and Thursday...The upper ridge strengthens to the west even more through midweek, placing Colorado under more of a northerly flow aloft. Convection is forecast to become more isolated and diurnal in nature. Temps will warm into the 80s to around 90F for the plains, and 80s for the high valleys. Moore && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1138 AM MDT Fri Aug 3 2018 Showers and thunderstorms will be possible at KCOS, KALS and KPUB this afternoon and into the evening hours. Storms will have the potential for heavy rain and gusty winds, and some of the stronger storms could also produce small hail. Storms are expected to move out of the terminal forecast locations before midnight. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...LW LONG TERM...MOORE AVIATION...28
Hazardous weather outlook, Aug 3, 11:37 AM MDT, 1 hour 36 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1137 AM MDT Fri Aug 3 2018 COZ058>089-093>099-041745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1137 AM MDT Fri Aug 3 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms will be found over the mountains and high valleys early this afternoon, and will then spread eastward across the southeast plains, through the afternoon and into the evening. The primary concerns will be locally heavy rain, lightning, wind gusts to 50 mph, and burn scar flash flooding. However, one or two storms over the far eastern plains, could become severe storms, producing 60 mph winds and quarter size hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated to scattered afternoon and evening thunderstorms are expected each day, with the best chance of storms on Monday and Tuesday. The primary concerns with most storms will be lightning, wind gusts to 50 mph and locally heavy rain. A few storms during the period could be marginally severe producing 60 mph winds, and quarter size hail. Area burn scars will continue to be at risk for flash flooding during the period. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening across much of southern Colorado. 28/28
In the hours before
Special weather statement, Aug 3, 1:13 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Pueblo CO 113 PM MDT FRI AUG 3 2018 COZ074-088-031930- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 113 PM MDT FRI AUG 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY UNTIL 130 PM MDT... At 112 PM MDT, Doppler radar was tracking a strong thunderstorm near Starkville, or near Trinidad, moving east at 10 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Trinidad, Cokedale, and Starkville. LAT...LON 3715 10467 3725 10440 3699 10432 3699 10462 TIME...MOT...LOC 1912Z 255DEG 11KT 3708 10456 28
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 1:31 PM MDT | Special Weather Statement | PUB | Las Animas | 14 min |
| Aug 3, 1:46 PM MDT | Special Weather Statement | PUB | Las Animas | 29 min |
| Aug 3, 2:15 PM MDT | Special Weather Statement | PUB | Las Animas | 30 min |
| Aug 3, 2:20 PM MDT | Special Weather Statement | PUB | Las Animas | 25 min |
| Aug 3, 3:00 PM MDT | Special Weather Statement | PUB | Bent | 30 min |
| Aug 3, 3:12 PM MDT | Special Weather Statement | PUB | Crowley | 33 min |
| Aug 3, 3:43 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Crowley, Kiowa, Otero | 32 min |
| Aug 3, 4:16 PM MDT | Special Weather Statement | PUB | Bent | 44 min |
| Aug 3, 4:29 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Prowers | 46 min |
| Aug 3, 4:44 PM MDT | Special Weather Statement | PUB | Bent | 46 min |
| Aug 3, 5:12 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa, Prowers | 36 min |
Nearby
Special Weather Statements in Colorado, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.